Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

March 14, 2019Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 14, 2019, 4:16 PM EDT for Van Buren County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 4:16 PM EDT (20:16 UTC)
Expired
Mar 14, 2019, 5:00 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 89 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 4:28 PM EDTHAIL 1.253 Wsw Hartford, MIHAIL STONES RANGED FROM QUARTER SIZE TO HALF DOLLAR. COURTESY OF WSBT.
Mar 14, 4:36 PM EDTTSTM WND GST 673 Sse South Haven, MIAWOS STATION LWA, SOUTH HAVEN RGNL ARPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WUUS53 KGRR 142016
SVRGRR
MIC159-142100-
/O.NEW.KGRR.SV.W.0002.190314T2016Z-190314T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
416 PM EDT THU MAR 14 2019

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northwestern Van Buren County in southwestern Michigan...

* Until 500 PM EDT.

* At 415 PM EDT, a severe thunderstorm was located near Benton
  Harbor, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Van Buren SP...        Hartford...            Bangor...
  Pine Grove...          Covert...              Keeler...
  Lawrence...            Gobles...              Bloomingdale...
  Breedsville...         Glendale...            McDonald...
  Grand Junction...      Lacota...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4224 8622 4224 8636 4234 8631 4242 8622
      4242 8576 4207 8621 4207 8622
TIME...MOT...LOC 2015Z 225DEG 45KT 4210 8637 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CAS
2 follow-up statements
827 
WWUS53 KGRR 142039
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
439 PM EDT THU MAR 14 2019

MIC159-142100-
/O.CON.KGRR.SV.W.0002.000000T0000Z-190314T2100Z/
Van Buren MI-
439 PM EDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN VAN BUREN COUNTY...

At 438 PM EDT, a severe thunderstorm was located near Bangor, or 11
miles northwest of Paw Paw, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Van Buren SP...        Hartford...            Bangor...
Pine Grove...          Covert...              Keeler...
Lawrence...            Gobles...              Bloomingdale...
Breedsville...         Glendale...            McDonald...
Grand Junction...      Lacota...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4224 8622 4224 8636 4234 8631 4242 8622
      4242 8576 4207 8621 4207 8622
TIME...MOT...LOC 2038Z 224DEG 51KT 4233 8606 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

04
143 
WWUS53 KGRR 142055
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
455 PM EDT THU MAR 14 2019

MIC159-142105-
/O.EXP.KGRR.SV.W.0002.000000T0000Z-190314T2100Z/
Van Buren MI-
455 PM EDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAN BUREN COUNTY
WILL EXPIRE AT 500 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4224 8622 4224 8636 4234 8631 4242 8622
      4242 8576 4207 8621 4207 8622
TIME...MOT...LOC 2055Z 225DEG 45KT 4248 8586 

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:18 PM EDT, 58 minutes earlier.

Area forecast discussion, Mar 14, 3:18 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
318 PM EDT Thu Mar 14 2019

LATEST UPDATE...
Synopsis/Discussion

.SYNOPSIS...
Issued at 304 PM EDT Thu Mar 14 2019

-  Next few hours will be the window for severe weather

-  Snow showers arrive Friday

-  Seasonal temperatures for much of the period

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 304 PM EDT Thu Mar 14 2019

The combination of favorable 0 to 3 km CAPE along 0 to 1 km
helicity and very low lcl's support an increased risk for severe
weather. Water vapor imagery shows a decent vort lobe pivoting
thru IL as well. The storms upstream have not shown stronger
organization yet, but will need to monitor trends very closely. The
storms should be pulling east of Lansing 7 to 8 pm.

Gusty winds still a risk around any storms and also behind the
passage of the wave. Gusts to 45 mph still possible so no change
to the advisory headline.

Colder air moves in from the west tonight through Friday. We will
still see considerable snow melt. This combined with storm total
rainfalls of mostly a half inch to an inch could still allow for
flooding across the watch area. We will keep it going for now.

With temperatures going below freezing Friday night some icy
spots look possible on the roadways. A low risk for impacts at
this time.

The rest period looks rather quiet as more of a zonal flow
develops. Fairly close to seasonable temperatures are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 121 PM EDT Thu Mar 14 2019

Multiple rounds of thunderstorms are expected through about 00z.
Impacts will accompany these storms to aviators will need to
monitor the latest. Without the storms the winds will be gusting
over 25 knots at times with 40 knots possible. The winds will be
shifting as well especially around any storms.

MVFR ceilings look likely tonight with some light rain. There is a
risk for IFR. As the colder air moves in from the west...a
transition to snow is forecasted for Friday morning.

&&

.HYDROLOGY...
Issued at 126 PM EDT Thu Mar 14 2019

A general one third inch of rain fell across West Michigan since
Wednesday morning.  The heaviest rain fell along and west of Grand
Rapids with isolated amounts between one half and three quarters of
an inch.  Lesser amounts...around one tenth of an inch...were
reported along and east of US Highway 127.  Temperatures remained
well above freezing overnight across the region...which continued
the melting of any remaining snow pack.

Runoff from rainfall and snowmelt will continue to move through the
river systems into next week. An additional one quarter to one half
inch of rain is expected through Friday morning.  The
convective nature of precipitation today will result in more
localized heavy rainfall.

Significant rises are expected on most of the mainstem rivers across
West Michigan.  The Chippewa at Mount Pleasant...Maple at Maple
Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and
the Grand at Comstock Park and Robinson Township may rise above
flood stage with minor flooding possible.  Other forecast points are
currently expected to remain below flood stage.

The mild temperatures and rainfall have resulted in significant
breakup of ice in area rivers.  While the overall threat of ice jam
development has decreased the threat is greatest for locations
across Central Michigan in the White and Muskegon Chippewa basins.
People with interests along rivers in Central Michigan should
continue to be alert for rapid changes in river levels.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for MIZ037-043>046-
050>052-056>059-064>067-071>074.

Flood Watch through Friday evening for MIZ037>040-043>046-
050>052.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 2:00 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
200 PM EDT Thu Mar 14 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
200 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Several rounds of showers and embedded thunderstorms are expected
today. Some of the storms could be severe with damaging winds and
large hail possible. Isolated tornadoes could occur.

Even without the storms some winds gusts in the 45 to 55 mph range
are possible into this evening.

Water levels will be rising on area streams and rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Recent rainfall and snow melt will lead to river rises across the
area into the weekend. People living along streams and rivers can
expect rises over the course of the next week. The biggest rises
will likely occur north of I-96 where more snowmelt will take
place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

BORCHARDT MJS

In the hours before

Local storm report, Mar 14, 2:21 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
221 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             3 ENE KENTWOOD          42.89N 85.54W
03/14/2019  E0.25 INCH       KENT               MI   OFFICIAL NWS OBS

            BRIEF PEA SIZE HAIL AT NWS GRAND RAPIDS.

&&
Local storm report, Mar 14, 2:25 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             1 N HOPKINS             42.64N 85.76W
03/14/2019  M0.25 INCH       ALLEGAN            MI   CO-OP OBSERVER

&&
Local storm report, Mar 14, 2:26 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
226 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             DELTON                  42.50N 85.41W
03/14/2019  M0.88 INCH       BARRY              MI   PUBLIC

            PHOTO VERIFIED.

&&
Local storm report, Mar 14, 2:44 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
244 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             1 SSE PORTLAND          42.86N 84.89W
03/14/2019  M0.25 INCH       IONIA              MI   TRAINED SPOTTER

0225 PM     HAIL             2 NE GRAND VALLEY       42.99N 85.84W
03/14/2019  M0.25 INCH       OTTAWA             MI   PUBLIC

0220 PM     HAIL             GRAND HAVEN             43.06N 86.22W
03/14/2019  M0.25 INCH       OTTAWA             MI   TRAINED SPOTTER

&&
Local storm report, Mar 14, 2:52 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     NON-TSTM WND GST 1 NE NORTON SHORES      43.17N 86.24W
03/14/2019  M47 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

&&
Local storm report, Mar 14, 2:55 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     2 N EDGEMONT PARK       42.78N 84.59W
03/14/2019  M41 MPH          CLINTON            MI   ASOS

            ASOS STATION LAN, CAPITAL CITY AIRPORT.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:48 AM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 14 more13 hr
Mar 14, 2:01 PM EDTSpecial Weather StatementGRRBarry, Kalamazoo29 min
Mar 14, 4:44 PM EDTSpecial Weather StatementGRRKent46 min
Mar 14, 4:53 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry25 min
Mar 14, 5:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo37 min
Mar 14, 5:17 PM EDTSevere Thunderstorm WarningGRRIonia, Kent28 min
Mar 14, 5:37 PM EDTSpecial Weather StatementGRREaton53 min
Mar 14, 5:50 PM EDTSevere Thunderstorm WarningGRREaton40 min
Mar 14, 6:11 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham34 min
Mar 14, 6:12 PM EDTAreal Flood WarningGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more20 hr
Mar 14, 6:36 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson39 min
Mar 14, 7:05 PM EDTRiver Flood WarningGRRGratiot21 hr
Mar 14, 7:10 PM EDTTornado WarningGRRJackson20 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.